Meds and you

06 February 2012

More medications that cause weight gain

Are you struggling to lose weight? Those stubborn extra kilos could be the result of medication that causes changes in your blood glucose levels, says DietDoc.


Foods and medications or drugs can interact in many ways, but the food-drug interaction that patients seem to be most aware of is weight gain associated with taking certain medicines. While there are medications that cause weight gain by stimulating the appetite, there are also meds that may cause weight gain by causing changes in blood glucose levels.

Blood glucose levels

One of the most important goals of metabolism is to maintain our blood sugar at healthy levels. Most organs in the body, particularly the human brain, are very sensitive to fluctuations in blood glucose. Under normal circumstances the pancreas produces a hormone called insulin which regulates blood glucose levels very efficiently. Insulin ensures that glucose in the blood stream is transported into our body cells to serve as a source of energy.

However nowadays an ever increasing number of people of all ages are developing so-called insulin resistance and/or type 2 diabetes. These patients may produce insulin, but their body cells are resistant to the insulin and instead of glucose being efficiently transported into their body cells, more and more sugar collects in the blood stream to produce a condition called hyperglycaemia (excess sugar in the blood). At the same time, the pancreas produces more and more insulin in an attempt to shift the glucose accumulating in the bloodstream into body cells, thus causing hyperinsulinaemia (excess insulin in the blood).

These two conditions promote a variety of undesirable changes in the body such as increased fat deposits, particularly in the abdominal area, vascular changes which can lead to damage to the kidneys or eyes, high blood pressure, the metabolic syndrome, and type 2 diabetes. Insulin resistance with its high blood glucose and insulin levels is also often associated with other conditions like Polycystic Ovary Syndrome (PCOS) and the metabolic syndrome.

Conversely, if the concentration of sugar (glucose) in the bloodstream is too low, we develop what is called hypoglycaemia (deficiency of sugar in the blood), which can also have negative effects including tiredness, listlessness, shaking, feeling cold, dizziness, fainting, sweating, irritability, blurred vision, headaches, and even nausea and vomiting in severe cases.

The effect of meds on blood sugar

A number of different medications (drugs) can have an effect on blood sugar levels and cause either hyperglycaemia or hypoglycaemia and even actual diabetes, which can in turn influence weight gain. Medications can affect blood glucose levels in many different ways ranging from increased glucose production to inhibition of insulin secretion (Mahan et al, 2011).

It stands to reason that antidiabetic medications (Metformin, Acarbose, insulin, etc), which lower or normalise glucose levels, have the potential to cause weight gain, particularly in patients who have lost a great deal of weight due to their previously untreated type 2 diabetes.

Drugs that can increase blood glucose levels include the following:

  • Antiretrovirals or protease inhibitors (e.g. Ritonavir, Saquinavir), which are used to treat HIV/Aids
  • Diuretics used to treat high blood pressure (e.g. Furosemide, Hydrochlorothiazide)
  • Hormones such as corticosteroids (e.g. Cortisone, Prednisone)
  • Oestrogen or Oestrogen/Progesterone used for hormone replacement therapy (HRT) (e.g. Medroxyprogesterone, Nandrolone decanoate )
  • Other medications including:
    • Niacin, one of the B vitamins, which is used to lower blood cholesterol levels
    • Baclofen, a muscle relaxant
    • Caffeine - used in stimulants, sports drinks
    • Clozapine or Olanzapine, so-called second generation antipsychotics, which can cause hyperglycaemia and even diabetes. In the USA, the FDA has specified that such second generation antipsychotics must carry a warning that they may cause hyperglycaemia and diabetes.
    • Interferon alfa 2a - used as an anticancer medication  

(Mahan et al, 2011; MIMS, 2011)

Tips to prevent drug-related weight gain

The following tips can help to prevent weight gain associated with changes in blood sugar levels caused by medications:

  • Ask your doctor to check your blood sugar levels before and during treatment with any of the above mentioned medications
  • If your blood sugar levels increase, consult a registered dietician as soon as possible to assist you with a low-fat, low-GI (glycaemic index) diet. Visit the Association for Dietetics in SA website and click on "Find a Dietician" to find a dietician in your area.
  • Combine the low-GI diet with daily exercise to keep your blood sugar levels constant and prevent type 2 diabetes.
  • Do not stop taking your medications because you find that your weight has increased. Always first discuss this problem with the prescribing doctor, because stopping important medications such as antipsychotics or antiretrovirals can be life-threatening. Your doctor will decide on a course of action if you develop hyperglycaemia.
  • The Glycemic Index Foundation has published a useful handbook called The South African Glycemic Index & Load Guide, which lists the GI and GL (glycaemic load) of most South African foods (Steenkamp & Delport, 2007).
  • Low-GI foods (e.g. seed bread, brown rice, apples, low-fat yoghurt, etc), help to keep blood sugar levels steady for longer to prevent hyperinsulinaemia and hyperglycaemia.
  • A low-fat, low-GI diet plus exercise can help to prevent weight gain and the development of insulin resistance and type 2 diabetes.

- (Dr IV van Heerden, DietDoc, February 2012)

References: (Mahan LK et al (2011). Krause’s Food & the Nutrition Care Process. Ed. 13. Elsevier, USA; MIMS, (2011), Vol 51, No 10, October 2011; Steenkamp G, Delport L (2007). The South African Glycemic Index & Load Guide. GIFSA.)

Any questions? Ask DietDoc

Read more:
Medication can cause weight gain
Medication that affects nutrient intake
Quiz: could I possibly be insulin resistant?


Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.